Article Text

PDF
Double trouble: tPA-induced angioedema
  1. Balaji Krishnaiah1,
  2. Daniel McLaughlin2,
  3. Jennifer Lee3,
  4. David Good1
  1. 1Department of Neurology, Penn State Hershey Medical Center, Hershey, Pennsylvania, USA
  2. 2College of Medicine, Penn State Hershey Medical Center, Hershey, Pennsylvania, USA
  3. 3Department of Medicine, Penn State Hershey Medical Center, Hershey, Pennsylvania, USA
  1. Correspondence to Dr Balaji Krishnaiah, Department of Neurology, Penn State Hershey Medical Center, 30 Hope Drive, Hershey, PA 17033, USA; balajikrishnaiah{at}gmail.com

Statistics from Altmetric.com

Introduction

Angioedema results from the release of one or more mediators, most often histamine and bradykinin, in the deeper layers of the skin and mucous membranes. There is an increase in vascular permeability of the affected tissue that leads to asymmetric, non-dependent and non-pitting swelling. There are several types of angioedema, including hereditary angioedema (HAE) types I and II, HAE with normal C1 inhibitor (C1-INH or type III), non-allergic ACE inhibitor (ACEI)-induced angioedema (ACEI-AAE) and acquired angioedema due to C1-INH deficiency (C1-INH-AAE).1 The most well-documented cause of drug-induced angioedema is secondary to ACEI use, and attacks commonly affect the head and neck, particularly the mouth, tongue and larynx.1 The reported incidence of ACEI-AAE is 0.1%–2%; however, other medications are capable of causing similar symptoms. Angioedema of the tongue subsequent to intravenous tissue plasminogen activator (tPA) is rare with prevalence of 0.2%–5.1%.2

Case report

A 70-year-old, right-handed, Caucasian male with a history of hypertension …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.